Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 2, 2024, 3:50 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2024, 3:50 PM MST (22:50 UTC)
- Expired
- Jul 2, 2024, 7:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1180 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 2312 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133
WGUS55 KTWC 022250
FFWTWC
AZC019-030200-
/O.NEW.KTWC.FF.W.0009.240702T2250Z-240703T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
350 PM MST Tue Jul 2 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Eastern Pima County in southeastern Arizona...
* Until 700 PM MST.
* At 350 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Vahala
Park gauge has reported 0.87 inches in 30 minutes. Additional
rainfall amounts up to 1 inch are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Drexel Heights, Pascua Pueblo Yaqui Reservation, Valencia West,
Tucson Estates and Ryan AirField.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3215 11115 3218 11111 3218 11107 3215 11104
3208 11108 3206 11113 3209 11117 3213 11118
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AWH2 follow-up statements
039
WGUS75 KTWC 030016
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
516 PM MST Tue Jul 2 2024
AZC019-030200-
/O.CON.KTWC.FF.W.0009.000000T0000Z-240703T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
516 PM MST Tue Jul 2 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR EASTERN PIMA COUNTY...
At 516 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms have produced heavy rain across the warned area. Up to
1 inch of rain has fallen. Flooding impacts will continue, but no
additional rainfall is expected. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Drexel Heights, Pascua Pueblo Yaqui Reservation, Valencia West,
Tucson Estates and Ryan AirField.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3215 11115 3218 11111 3218 11107 3215 11104
3208 11108 3206 11113 3209 11117 3213 11118
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AWH439
WGUS75 KTWC 030155
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
655 PM MST Tue Jul 2 2024
AZC019-030205-
/O.EXP.KTWC.FF.W.0009.000000T0000Z-240703T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
655 PM MST Tue Jul 2 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
EASTERN PIMA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3215 11115 3218 11111 3218 11107 3215 11104
3208 11108 3206 11113 3209 11117 3213 11118
$$
AWHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:46 PM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 2, 2:46 PM MST, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 246 PM MST Tue Jul 2 2024 .SYNOPSIS...Chances of showers and thunderstorms today through Wednesday, then gradually diminishing during the rest of the week. Some storms will generate strong winds and locally heavy rainfall. With high pressure building in from the northwest, daytime temperatures will be trending hotter Friday into at least early next week. && .DISCUSSION...Relatively deep moisture remains in place today with precipitable water values ranging from 1.3 to 1.6 inches and surface dewpoints in the upper 50s to lower 60s. Storms are well supported in valley locations this afternoon as expected, with brief pulse severe and heavy rain leading to localized flooding issues. Coverage will diminish after sunset, however we'll need to keep an eye on potential strong outflow from organized convection in northern Sonora. Wednesday should be another day for scattered thunderstorms across much of the area. By Thursday, strong high pressure will build into the desert southwest from the west coast, resulting in an unfavorable pattern for moisture along with hotter temperatures. Moisture trends will definitely be down as a drier northwesterly flow begins to push the deepest moisture southward, but the question is how fast and how much? This will factor into both the thunderstorm forecast and the heat forecast. We're likely to hold on to enough moisture to keep a daily chance of convection near the international border, but areas as far north as Tucson will get iffy at times late in the week into early next week. Sonora should stay pretty active, which means we'll likely see some outflow moisture counter the drying trend in portions of SE AZ. That makes potential excessive heat headlines a little more problematic. It's likely that we won't need them across Santa Cruz and Cochise counties as they maintain the most moisture and best convection chances. The ebb and flow of our area on the edge of deepest moisture makes it a tougher call. Even forecasting a few degrees above the NBM makes some of the days Saturday into Monday marginal as far north as Tucson and Safford. The pattern is going to be much less favorable for storms, but the flow may not be strong enough to scour us out. && .AVIATION...Valid through 04/00Z. SCT- BKN clouds at 7k-10k ft AGL. ISOLD- SCT TSRA/SHRA between until 03/05Z. MVFR conditions near TSRA, with mountain obscurations, VSBY restrictions and gusts to 40+ knots. Otherwise, outside of TSRA outflows SFC wind generally 10 kts or less, favoring a WLY/NWLY direction during the afternoon/early evening and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There will be the daily chance for isolated to scattered showers and thunderstorms mainly from Tucson east and south through the end of the week, with a slight chance of showers and thunderstorms along the International Border this weekend into early next week. High pressure aloft will build to our northwest late this week into early next week, which will result in drier and hot conditions. The deeper moisture will get pushed south and east of the region late this week into early next week, with Min RH values lowering into the 10-18% range across the lower elevations and 15-30% in the higher elevations. High temperature will warm considerably late this week through the weekend, with highs 106-113 degrees from Tucson westward and in the Gila River Valley, and in the upper 90s to 105 degrees across Santa Cruz and Cochise counties. Excessive Heat will likely be an issue during this time frame. Outside of any thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less each afternoon with the occasional gust of 20-25 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 2, 2:21 PM MST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
221 PM MST Tue Jul 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM Tstm Wnd Gst 21 ENE Willcox 32.32N 109.48W
07/02/2024 M64 MPH Cochise AZ Mesonet
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:51 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 1, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Jul 2, 11:45 AM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 2, 12:09 PM MST | Severe Thunderstorm Warning | TWC | Graham | 51 min |
| Jul 2, 1:12 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 3 hr |
| Jul 2, 1:29 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Jul 2, 2:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Jul 2, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Jul 2, 3:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 2, 4:47 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 43 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.